Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Flagstaff, AZ

July 15, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2012, 5:43 PM MST for Yavapai County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 5:43 PM MST (00:43 UTC)
Expired
Jul 15, 2012, 6:03 PM MST
In force
20 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 157 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS55 KFGZ 160043
SVRFGZ
AZC025-160115-
/O.NEW.KFGZ.SV.W.0004.120716T0043Z-120716T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
543 PM MST SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 615 PM MST

* AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILEPOST 100 ON I-40...OR 20 MILES WEST
  OF SELIGMAN...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 105 ON I-40 BY 550 PM MST...
  6 MILES NORTHWEST OF MILEPOST 110 ON I-40 BY 605 PM MST...

LAT...LON 3549 11327 3537 11298 3517 11320 3523 11333
TIME...MOT...LOC 0043Z 211DEG 14KT 3526 11323

$$

DJO
1 follow-up statement
892 
WWUS55 KFGZ 160103
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
603 PM MST SUN JUL 15 2012

AZC025-160112-
/O.CAN.KFGZ.SV.W.0004.000000T0000Z-120716T0115Z/
YAVAPAI AZ-
603 PM MST SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YAVAPAI COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM 20 MILES WEST OF SELIGMAN AND A FEW MILES 
NORTH OF I-40...WHICH PROMPTED THE WARNING...HAS WEAKENED. HOWEVER 
THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN OVER PORTIONS 
OF I-40 AND ROUTE 66 ABOUT 20 MILES WEST OF SELIGMAN.

LAT...LON 3549 11327 3537 11298 3517 11320 3523 11333
TIME...MOT...LOC 0102Z 211DEG 14KT 3532 11318

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 15, 2:45 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SUN JUL 15 2012

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA WILL
BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION TODAY... SOME
PRODUCING VERY HEAVY RAINFALL.

&&

.DISCUSSION...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NRN AZ
THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR ADDITIONAL DETAILS.

A PLUME OF TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS AZ
TODAY. THIS PLUME HAS SHIFTED EASTWARD FROM YESTERDAYS LOCATION. AS A
RESULT...THE THREAT OF HEAVY RAIN HAS SHIFTED EASTWARD AS WELL AND
THE FLASH FLOOD WATCH WAS EXPANDED TO INCLUDE THE ERN COUNTIES OF NRN
AZ. FARTHER WEST...SLIGHTLY DRIER AIR HAS FILTERED INTO THE AREA AND
THE THREAT OF EXCESSIVE RAINFALL HAS DIMINISHED. ON THE OTHER
HAND...HEAVY RAINFALL YESTERDAY HAS RESULTED IN VERY WET AND EVEN
SATURATED SOILS SUCH THAT SMALLER AMOUNTS OF RAINFALL MAY BE
SUFFICIENT TO TRIGGER FLASH FLOODING.

WV IMAGERY SHOWS A TROUGH REMAINS ALONG THE WEST COAST AND IS
ALLOWING A DRIER AIR MASS TO PUSH EASTWARD ACROSS CALIFORNIA AND FAR
WRN AZ. UPPER AIR DATA INDICATES THAT MODERATE WINDS ALOFT REMAIN IN
PLACE AND A STRONG UPPER LEVEL JET WILL PUSH ACROSS THE AREA DURING
THE DAY TODAY. THIS WILL ENHANCE THE CHANCES THAT SOME THUNDERSTORMS
ACROSS THE WEST MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND
STRONG WINDS THIS AFTERNOON.

FOR MONDAY AND TUESDAY...THE PLUME OF TROPICAL MOISTURE WILL DIMINISH
BUT ENOUGH MOISTURE WILL REMAIN FOR SCATTERED THUNDERSTORMS ACROSS
MOST OF NRN AZ WITH ONLY ISOLATED STORMS ACROSS FAR WRN AZ. BY
MIDWEEK...HIGH PRESSURE ALOFT WILL DEVELOP ACROSS THE GREAT BASIN AND
THIS WILL PRODUCE A NORTHEASTERLY FLOW AND GENERALLY DRIER AIR MASS
ACROSS THE REGION. SHOWER ACTIVITY WILL DECREASE DURING THIS PERIOD.
ANOTHER SURGE OF TROPICAL MOISTURE COULD RETURN TO THE AREA BY LATE
IN THE WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA WILL CONTINUE
OVER NORTHERN AZ THROUGH THIS EVENING. THE BEST COVERAGE CAN BE
EXPECTED ALONG AND EAST OF KPGA-KFLG-KPAN LINE. HOWEVER...ANY OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AND MVFR TO IFR
CONDITIONS IN +RA. THUNDERSTORM ACTIVITY WILL DECREASE 03-06Z WITH A
FEW STORMS POSSIBLY CONTINUING OVERNIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SOUTHERLY FLOW ACROSS THE STATE WILL KEEP ENOUGH
MOISTURE OVER NORTHERN AZ TO FUEL AFTERNOON AND EVENING
THUNDERSTORMS THROUGH MONDAY. COOLER THAN NORMAL DAYTIME
TEMPERATURES WILL CONTINUE. BY TUESDAY...DRIER SOUTHWEST FLOW PUSHES
THE DEEP MOISTURE PLUME EASTWARD WITH A SIGNIFICANT DOWNTURN IN
THUNDERSTORM ACTIVITY EXPECTED.

WEDNESDAY THROUGH FRIDAY...DRIER SOUTHWEST FLOW CONTINUES OVER MOST
OF THE AREA WITH THE BEST CHANCE FOR THUNDERSTORM ACTIVITY OVER THE
WHITE MOUNTAINS OF EASTERN AZ. DAYTIME TEMPERATURES WILL INCREASE
WITH LOWER AFTERNOON HUMIDITIES.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
THIS EVENING FOR AZZ004>018-037>040-104>118-137>140.

&&

PUBLIC.........DB
AVIATION.......MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 9:30 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 15 2012

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ARIZONA
THROUGH 9 PM MST THIS EVENING. SEE PRODUCT PHXFFAFGZ FOR DETAILS.

A VERY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED
FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 15, 12:51 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 NNE CROWN KING        34.27N 112.31W
07/15/2012  M7.48 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
            PECK MINE ALERT GAUGE.

&&

EVENT NUMBER FGZ1200053

MCS
Local storm report, Jul 15, 12:54 PM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 NW CROWN KING         34.23N 112.37W
07/15/2012  M3.86 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TOWERS MOUNTAIN ALERT GAUGE.

&&

EVENT NUMBER FGZ1200054

MCS
Local storm report, Jul 15, 12:55 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1255 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       6 NNW CROWN KING        34.28N 112.38W
07/15/2012  M5.67 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TUSCUMBRIA MOUNTAIN ALERT GAUGE.

&&

EVENT NUMBER FGZ1200055

MCS
Local storm report, Jul 15, 1:54 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
154 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            SUPAI                   36.22N 112.69W
07/14/2012                   COCONINO           AZ   LAW ENFORCEMENT

            FOUR FOOT RISE ON HAVASU CREEK AT SUPAI. BRIDGES WASHED
            OUT.

1200 AM     HEAVY RAIN       2 N CROWN KING          34.23N 112.33W
07/15/2012  M9.05 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY14.
            LINCOLN RIDGE ALERT GAUGE.

1200 AM     HEAVY RAIN       CROWN KING              34.21N 112.34W
07/15/2012  M4.44 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
            CROWN KING ALERT GAUGE.

1200 AM     HEAVY RAIN       5 NNE CROWN KING        34.27N 112.31W
07/15/2012  M7.48 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
            PECK MINE ALERT GAUGE.

1200 AM     HEAVY RAIN       3 NW CROWN KING         34.23N 112.37W
07/15/2012  M3.86 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TOWERS MOUNTAIN ALERT GAUGE.

1200 AM     HEAVY RAIN       6 NNW CROWN KING        34.28N 112.38W
07/15/2012  M5.67 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TUSCUMBRIA MOUNTAIN ALERT GAUGE.

&&

EVENT NUMBER FGZ1200050 FGZ1200051 FGZ1200052 FGZ1200053 FGZ1200054
FGZ1200055

DB
Special weather statement, Jul 15, 2:12 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST SUN JUL 15 2012

AZZ008-037-152145-
YAVAPAI AZ-
212 PM MST SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 245 PM MST

AT 210 PM MST...A FEW STRONG THUNDERSTORMS HAD FORMED NEAR PRESCOTT
VALLEY...PRODUCING HAIL UP TO ONE-HALF INCH DIAMETER AND HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  PRESCOTT VALLEY...
  DEWEY-HUMBOLDT...
  POLAND JUNCTION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3473 11241 3456 11215 3435 11228 3453 11242
TIME...MOT...LOC 2109Z 192DEG 14KT 3462 11233

DJO
Local storm report, Jul 15, 3:20 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             2 S PINETOP-LAKESIDE    34.12N 109.97W
07/15/2012  M1.00 INCH       NAVAJO             AZ   TRAINED SPOTTER

            QUARTER SIZED AND SOME SLIGHTLY LARGER STONES REPORTED
            IN LAKESIDE.

&&

EVENT NUMBER FGZ1200056

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:01 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo119 min
Jul 15, 5:35 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 15, 5:58 PM MSTFlash Flood WarningFGZNavajo51 min
Jul 15, 6:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai23 min
Jul 15, 6:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai16 min
Jul 15, 9:46 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila14 min
Jul 15, 10:29 PM MSTAreal Flood AdvisoryFGZCoconino90 min
Jul 15, 11:29 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai2 hr
Jul 16, 12:30 AM MSTAreal Flood AdvisoryFGZYavapai87 min
Jul 16, 12:51 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai54 min
Jul 16, 11:52 AM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 16, 1:31 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 16, 1:39 PM MSTTornado WarningFGZCoconino36 min
Jul 16, 2:15 PM MSTTornado WarningFGZCoconino16 min
Jul 16, 3:40 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 16, 3:49 PM MSTTornado WarningFGZCoconino26 min
Jul 16, 4:14 PM MSTTornado WarningFGZCoconino31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.